MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 42.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 42.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71645042
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Unequal Limb Length (4534)
Date of Event 07/05/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an open reduction with osteosynthesis had been performed on (b)(6) 2018 to treat an intertrochanteric femoral neck multifracture, the patient experienced pseudoarthrosis with a nonunion of the treated femoral fracture, a right leg length discrepancy, anteflexion deformity and the fracture of the intertan 11.5mm x 38cm 125d rt along with the breakage of a proximal screw.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.During this procedure, the nail and screws were removed, and a hip joint replacement construct was implanted.The patient¿s outcome is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
Additional info in: b, d, g, h results of investigation: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was fractured into two pieces.Both of the pieces were returned.A review of complaint history did not reveal similar events for the listed device.The clinical/medical evaluation concluded that the x-rays and revision operative note do confirm the reported fracture of the intertan nail, pseudarthrosis, right leg length discrepancy, anteflexion deformity, and breakage of the trigen screw.However, based on the limited information provided, the root cause of the reported events cannot be confirmed.It cannot be concluded that the reported clinical findings are associated with a malperformance of the implant but could be related to the reported non-union.The patient impact beyond the revision cannot be determined.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.The manufacturing process of the device did not contribute to the reported event.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after an open reduction with osteosynthesis had been performed on (b)(6) 2018 to treat an intertrochanteric femoral neck multifracture, the patient experienced pseudoarthrosis with a nonunion of the treated femoral fracture, a right leg length discrepancy, anteflexion deformity and the fracture of the intertan 11.5mm x 38cm 125d rt along with the breakage of a trigen low profile screw 5.0mm x 42.5mm.A revision surgery was performed on(b)(6) 2021 to treat this adverse event.During this procedure, the nail and screws were removed, and a hip joint replacement construct was implanted.The patient¿s outcome is unknown.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 42.5MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13011240
Report Number1020279-2021-08681
Device Sequence Number17355677
Product Code HSB
UDI-Device Identifier00885556215845
UDI-Public00885556215845
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2025
Device Model Number71645042
Device Catalogue Number71645042
Device Lot Number15FT55116
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/26/2021
Supplement Date Received by Manufacturer01/20/2022
Initial Report FDA Received Date12/15/2021
Supplement Report FDA Received Date02/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/30/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INTERTAN 11.5MM X 38CM 125D RT/17MT96283; LAG/COM SCREW KIT 120/115/10BM04160; TRIGEN LOW PROFILE SCREW 5.0MM X 42.5MM/15FT55116; TRIGEN LOW PROFILE SCREW 5.0MM X 50MM/18AT98298
Patient Age78 YR
Patient SexUnknown